Texas, 2009

Hail and Damaging Winds in Texas, May 6, 2009

May 6, 2009 · NWS FWD · 12 events in 7 counties and zones

A severe squall line moved out of Oklahoma and marched across the northeastern counties of north Texas; mainly north and east of Dallas. Wind damage was common with this line of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A severe squall line moved out of Oklahoma and marched across the northeastern counties of north Texas; mainly north and east of Dallas. Wind damage was common with this line of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 6, 3:17 AM CST, 50 minutes earlier.

Area forecast discussion, May 6, 3:17 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
417 AM CDT WED MAY 6 2009

.DISCUSSION...
LONG-AWAITED MCS HAS FINALLY BLOSSOMED OVER SOUTHERN OKLAHOMA WITH
STRONG CELLS OVER CARTER AND JOHNSON COUNTIES. SOME CELLS ARE ALSO
DEVELOPING NEAR WICHITA FALLS AS SUBTLE SHORTWAVE MOVES INTO THE
TX AND OK PANHANDLES. MCS WILL CONTINUE TO GROW AND PROPAGATE
SOUTH-SOUTHEAST AS IT FEEDS OFF A STRENGTHENING LLJ THIS MORNING.
WE HAVE TRIMMED THE FLASH FLOOD WATCH SLIGHTLY TO EXCLUDE TARRANT
AND DALLAS COUNTIES AND HAVE EXTENDED THE TIME THROUGH NOON.
THUNDERSTORM WATCH #249 WILL CONTINUE THROUGH 7 AM AND IS CENTERED
SLIGHTLY WEST OF THE FLASH FLOOD WATCH. A STRENGTHENING COLD POOL
BEHIND THE MCS AND POSSIBLE LEWPS/BOWING SEGMENTS WILL INCREASE
THE DAMAGING WIND THREAT WITH TIME THIS MORNING...WITH LARGE HAIL
ALSO A POSSIBILITY.

POPS DROP OFF DRAMATICALLY THIS AFTERNOON AS THE MCS EXITS THE
AREA AND SUBSIDENCE MOVES IN. SOME CLOUDS AND MOISTURE WILL HANG
AROUND WITH THE WARM FRONT STILL DRAPED OVER THE CWA. DESPITE THIS
HIGH TEMPERATURES SHOULD STILL MAKE IT TO THE MID TO UPPER 80S
OVER MOST OF THE AREA. A COUPLE VERY WARM DAYS ARE IN STORE FOR
NORTH TEXAS THURSDAY AND FRIDAY WITH MANY LOCATIONS 10 OR MORE
DEGREES ABOVE CLIMATOLOGY...ESPECIALLY OVER THE WEST...THANKS TO
SOUTHWESTERLY DOWNSLOPING WINDS AT THE SURFACE AND SLIGHTLY DRIER
CONDITIONS. OVERNIGHT LOWS FRIDAY MORNING WILL BE QUITE MUGGY WITH
READINGS IN THE MID 70S.

PRECIP CHANCES RETURN THIS WEEKEND WITH AREAS NORTH OF I-20 SEEING
THE BEST SHOT AT MEASURABLE RAIN. THE MODELS BRING A ENE TO SSW
ORIENTED ANAFRONT THROUGH NORTH TEXAS ON SATURDAY. THE FRONT
EVENTUALLY STALLS TO OUR SOUTH WITH MOISTURE CONTINUING TO RIDE
OVER THE FRONTAL INVERSION SUNDAY PROLONGING THE RAIN EVENT. THE
CLOUDS AND RAIN WILL COOL TEMPERATURES DOWN SOMEWHAT FOR THE
WEEKEND. DRY WEATHER WILL RETURN FOR THE BEGINNING OF THE WORK
WEEK.  SH/13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  85  72  90  74  92 /  30   0   0   5   5
WACO, TX              87  71  92  74  93 /  10   5   0   5   5
PARIS, TX             80  68  87  69  87 /  90   5   0  10  10
DENTON, TX            85  68  90  75  90 /  40   0   0   5  10
MCKINNEY, TX          84  67  89  74  88 /  60   5   0  10  10
DALLAS, TX            85  72  90  74  91 /  30   5   0   5   5
TERRELL, TX           85  69  89  73  90 /  40   5   0   5   5
CORSICANA, TX         86  71  88  73  91 /  30   5   0   5   5
TEMPLE, TX            88  72  91  73  93 /   5   5   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TXZ091>095-103>107-
123.

&&
Hazardous weather outlook, May 6, 3:36 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
436 AM CDT WED MAY 6 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
436 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE NORTHWEST OF A GRAHAM TO HEARNE LINE
TODAY. LARGE HAIL...HEAVY RAINFALL...AND DAMAGING WINDS ARE
POSSIBLE. THE SEVERE WEATHER AND FLASH FLOODING POTENTIAL WILL BE
GREATEST NORTHWEST OF A BOWIE TO KAUFMAN LINE THROUGH EARLY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF A BRECKENRIDGE TO
PALESTINE LINE FRIDAY NIGHT THROUGH SATURDAY AND ACROSS ALL OF
NORTH TEXAS SATURDAY NIGHT. STORMS WILL BE POSSIBLE NORTH OF AN
EASTLAND TO PALESTINE LINE SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY NORTHWEST OF A BOWIE TO KAUFMAN LINE
THROUGH EARLY AFTERNOON.

13

In the hours before

Local storm report, May 5, 10:09 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1109 PM CDT TUE MAY 05 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             3 NNW SPRINGTOWN        33.01N  97.70W
05/05/2009  E1.25 INCH       WISE               TX   AMATEUR RADIO

            3 MILES NORTH NORTHWEST OF SPRINGTOWN
Local storm report, May 5, 10:24 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1124 PM CDT TUE MAY 05 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             EAGLE MOUNTAIN          32.89N  97.44W
05/05/2009  E1.00 INCH       TARRANT            TX   AMATEUR RADIO
Local storm report, May 5, 10:31 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 PM CDT TUE MAY 05 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             SAGINAW                 32.87N  97.37W
05/05/2009  E1.00 INCH       TARRANT            TX   AMATEUR RADIO

            FM 156 AND BASSWOOD
Special weather statement, May 6, 3:33 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 AM CDT WED MAY 6 2009

TXZ092-093-061000-
GRAYSON TX-COOKE TX-
433 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COOKE COUNTY
  NORTHERN GRAYSON COUNTY

AT 432 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 23 MILES NORTH OF WHITESBORO...MOVING SOUTHEAST
AT 35 MPH.

THESE THUNDERSTORMS ARE CURRENTLY CAPABLE OF PRODUCING HAIL GREATER
THAN 2 INCHES IN DIAMETER AND WINDS IN EXCESS OF 60 MPH.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3386 9685 3384 9671 3392 9667 3391 9659
      3384 9659 3378 9648 3379 9642 3374 9636
      3361 9637 3348 9710 3374 9718 3373 9710
      3380 9710 3382 9706 3386 9712 3383 9721
      3390 9723 3385 9702 3394 9700 3397 9692
TIME...MOT...LOC 0932Z 327DEG 29KT 3399 9696

85/NH
Special weather statement, May 6, 3:55 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 AM CDT WED MAY 6 2009

TXZ094-061030-
FANNIN TX-
455 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FANNIN COUNTY

AT 455 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST
OF DURANT TO 6 MILES WEST OF DURANT TO 13 MILES NORTH OF
WHITESBORO...MOVING SOUTHEAST AT 40 MPH.

THIS STORM IS CURRENTLY CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLF BALLS AND WINDS IN EXCESS OF 60 MPH.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3386 9587 3363 9605 3347 9637 3373 9637
      3371 9631 3378 9628 3376 9619 3378 9617
      3381 9619 3384 9617 3385 9602 3388 9600
      3386 9597 3389 9595 3389 9593
TIME...MOT...LOC 0955Z 311DEG 34KT 3422 9622 3398 9649
          3384 9684

85/NH

The radar

The Dallas/Ft Worth radar (KFWS), 127 km away, was scanning. The volume nearest the first event began at 10:07 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Grayson

When
May 6, 4:07 AM CST
Where
Grayson County, 1.34 mi ENE of Whitesboro
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.660, -96.900

Nickel size hail fell in Whitesboro.

Thunderstorm Wind, Grayson

When
May 6, 4:13 AM CST
Where
Grayson County, Denison
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.750, -96.550

An estimated 60 mph wind gust was reported in Denison.

Thunderstorm Wind, Grayson

When
May 6, 4:20 AM CST
Where
Grayson County, Denison
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
33.750, -96.550

A large tree fell on a house in Denison. High winds also knocked down power lines.

Thunderstorm Wind, Cooke

When
May 6, 4:30 AM CST
Where
Cooke County, Callisburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.700, -97.020

An 8 inch diameter tree was blown onto a road in Callisburg.

Thunderstorm Wind, Fannin

When
May 6, 4:43 AM CST
Where
Fannin County, Telephone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.780, -96.020

A tree was blown down near Telephone.

Thunderstorm Wind, Lamar

When
May 6, 4:58 AM CST
Where
Lamar County, 1.2 mi SW of Tigertown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.706, -95.812

A tree was blown down 1 mile south of Tigertown.

Thunderstorm Wind, Collin

When
May 6, 5:07 AM CST
Where
Collin County, 3 mi E of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.320, -96.728

A tree was blown down across a road 3 miles east of Celina.

Thunderstorm Wind, Lamar

When
May 6, 5:15 AM CST to 5:40 AM CST
Where
Lamar County, 2.37 mi ENE of Paris Flyng Tgr Arpt to 0.95 mi SSE of Givens
Measured
56 kt (64 mph) estimated gust
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
33.663, -95.612

An estimated 23-24 trees were down on houses and roadways in Paris. The most significant damage was on the 600 block of 3rd N.W. Street where a tree fell on a residence. Some trees were 1-2 feet in diameter. A trained spotter estimated 60 mph winds in the northwest part of the city.

Thunderstorm Wind, Collin

When
May 6, 5:23 AM CST
Where
Collin County, Wylie
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.020, -96.550

A tree was blown down in Wylie.

Thunderstorm Wind, Hunt

When
May 6, 5:25 AM CST
Where
Hunt County, 0.69 mi S of Commerce
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.240, -95.900

A number of trees were blown down in Commerce. Some of the trees were 2-3 feet in diameter.

Thunderstorm Wind, Rains

When
May 6, 6:10 AM CST to 6:45 AM CST
Where
Rains County, 1.08 mi NNE of Point to 2.24 mi SW of Alba
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.933, -95.870

The Sheriff's Office reported several trees were down across the county. Some trees were blocking roads and at least one tree fell on a house.

Lightning, Fannin

When
May 6, 6:30 AM CST
Where
Fannin County, 1.25 mi NW of Bonham
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.595, -96.192

Lightning struck the communications tower on top of the Fannin County Jail destroying the radio consoles in the building and disabling the computer system.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170422, 171482, 171869, 171483, 171484, 171485, 171486, 171487, 171488, 171492, 171493, 171870.